California, 2002Dust Storm and High Wind in California, December 16, 2002
December 16, 2002 · NWS SGX · 4 events in 3 counties and zones
Windows of car were blown out at Cajon Pass, and power lines and trees were blown down at Lake Arrowhead and Big Bear City. A tractor-trailer was blown over west of Phelan and a motorhome was blown over in Hesperia.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 2
- Property damage
- $775,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Windows of car were blown out at Cajon Pass, and power lines and trees were blown down at Lake Arrowhead and Big Bear City. A tractor-trailer was blown over west of Phelan and a motorhome was blown over in Hesperia. Visibility was reduced to zero in blowing dust in Phelan. Power poles and trees were blown down between Oceanside and San Diego.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before the first event at Dec 16, 3:30 AM PST, 3 hours 40 minutes earlier.
Area forecast discussion, Dec 16, 3:30 AM PST, 3 hours 40 minutes before
EXTREME SOUTHWESTERN CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
330 AM PST MON DEC 16 2002
.SYNOPSIS...UNSETTLED WEATHER WILL FILL IN BEHIND A COLD FRONT TUESDAY
RESULTING IN SCATTERED SHOWERS AND COOLER WEATHER. A WEAK RIDGE OF
HIGH PRESSURE BUILDING OVER THE SOUTHWEST WILL BRING DRY WEATHER
WEDNESDAY AND THURSDAY. ON FRIDAY...A SECOND PACIFIC STORM WILL BRING
ANOTHER CHANCE FOR RAIN.
.DISCUSSION...STRONG DOWNWARD MOTION UNDER THE RIGHT FRONT QUAD
OF A 140 KT WESTERLY JET IS BRINGING SOME GUSTY WINDS TO THE
RIDGETOPS AND SOME ROTORS ON THE LEE SIDE TO THE DESERT...SO HAVE
ISSUED A WAD TILL AT LEAST 8AM FOR MTS/DES. BANDS OF LIGHT TO
MODERATE RAIN KEEP POPPING UP THIS EARLY MORNING...ESPECIALLY
IN INLAND EMPIRE...SBD MTS...AND NOW MOVING INTO SAN DIEGO COUNTY.
ALERT STORM TOTALS REMAIN UNDER 1 INCH IN THE SAN DIEGO RIVER
BASIN...SO HAVE OPTED TO DROP URBAN FLOOD ADVISORY.
COOL 552 WESTERLY CYCLONIC FLOW TODAY WILL CAUSE SCATTERED
SHOWERS TODAY UNDER MOSTLY CLOUDY SKIES WITH ADDITIONAL 1/10 TO
1/4 INCH FALLING IN SPOTS. STILL BREEZY TO...BUT SFC PGRADS
HAVE DECEASED TO 6MB...SO NOT AS WINDY AS YDY. WEAK 564 RIDGE
WED AND THU FOR PARTLY CLOUDY AND WARMER WITH WEAK OFFSHORE
FLOW ESP THU. NEXT FRONT APPROACHES THU NIGHT. GFS INDICATES
STRONG SE WINDS AHEAD OF THIS FRONT WITH 10 MB GRAD...ALONG
WITH HUGE +12 VVEL BULLS EYE RIGHT OVER SCALIF. MIGHT BE A
BIT OVERDONE. BUT STILL EXPECTING ANOTHER POTENT COLD FRONT
FRI WITH 1-2 INCH RAINS AGAIN...ALONG WITH GUSTY WINDS. SNOW
LEVEL NEAR 6000 FT WITH 558 CYCLONIC FLOW FRI PM. WEAK 564
RIDGE FOR PARTLY CLOUDY AND WARMER FOR THE WEEKEND. THEN
ANOTHER POTENT PACIFIC COLD FRONT COMES THRU SUN NIGHT-MONDAY.
THIS WILL BE THE COLDEST FRONT...SO SNOW LEVELS COULD BE
DOWN TO 4500 FT MONDAY...AND SNOW ADVISORY MAY BE NEEDED THEN.
FLOW 546 SW CYCLONIC MONDAY. COOL..PARTLY CLOUDY TUE INTO WED...
THEN ANOTHER FRONT LOOKS POSSIBLE LATE CHRISTMAS DAY.
.SAN...WIND ADVISORY...LAXNPWSGX.
HIGH SURF ADVISORY...LAXMWSSGX.
SMALL CRAFT ADVISORY...LAXCWFSGX.
MACKECHNIEHazardous weather outlook, Dec 16, 6:00 AM PST, 1 hour 10 minutes before
CAZ042-043-048-050-055>058-060>062-171400-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
600 AM PST MON DEC 16 2002
THIS HAZARDOUS WEATHER OUTLOOK IS FOR
EXTREME SOUTHWESTERN CALIFORNIA.
.DAY ONE... TODAY THROUGH TONIGHT
HIGH SURF WITH SURF 7 FEET OR GREATER...
FOR ORANGE COUNTY COASTAL AREAS...
SAN DIEGO COUNTY COASTAL AREAS...
REFER TO FZUS76 KSGX MWSSGX FOR DETAILS.
POSSIBLE HEAVY RAINFALL TONIGHT...
FOR SAN BERNARDINO COUNTY MOUNTAINS...
RIVERSIDE COUNTY MOUNTAINS...
SANTA ANA MOUNTAINS AND FOOTHILLS...
SAN DIEGO COUNTY MOUNTAINS...
REFER TO WWUS86 KSGX SPSSGX FOR DETAILS.
.SPOTTER CALL TO ACTION STATEMENT...
SKYWARN ACTIVATION MAY BE REQUIRED.
.DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY
POSSIBLE HEAVY RAINFALL...
FOR SAN BERNARDINO COUNTY MOUNTAINS...
RIVERSIDE COUNTY MOUNTAINS...
SANTA ANA MOUNTAINS AND FOOTHILLS...
SAN DIEGO COUNTY MOUNTAINS...
TUESDAY...AND AGAIN ON FRIDAY.
HIGH SURF WITH SURF 7 FEET OR GREATER...
FOR ORANGE COUNTY COASTAL AREAS...
SAN DIEGO COUNTY COASTAL AREAS...
TUESDAY THROUGH WEDNESDAY.
MACKECHNIE
In the hours before
Special weather statement, Dec 16, 6:30 AM PST, 40 minutes before
CAZ042-043-048-050-055>058-060>062-171200-
SPECIAL WEATHER STATEMENT...UPDATE
NATIONAL WEATHER SERVICE SAN DIEGO CA
630 AM PST MON DEC 16 2002
...TWO LARGE PACIFIC STORMS WILL AFFECT THE AREA THIS WEEK...
A FAIRLY STRONG FRONT WILL SPREAD RAIN OVER THE AREA TONIGHT
THROUGH TUESDAY. THERE WILL BE A BREAK WEDNESDAY THROUGH
THURSDAY. THEN A DEEP COLD TROUGH IS FORECAST TO SLIDE DOWN
THE COAST AND MOVE INTO SOUTHERN CALIFORNIA FRIDAY THROUGH
SATURDAY...BRINGING ANOTHER ROUND OF SIGNIFICANT PRECIPITATION.
RAINFALL TOTALS FROM TONIGHT THROUGH TUESDAY COULD BE .5 TO
ONE INCH IN THE COASTAL AREAS TO 1 TO 1.5 INCHES IN THE MOUNTAINS
WITH SIMILAR AMOUNTS FOR THE SYSTEM ON FRIDAY AND SATURDAY. SNOW
AMOUNTS OF A FOOT OR MORE ABOVE 8000 FEET ARE ALSO POSSIBLE.
STRONG...GUSTY SOUTHWEST WINDS WILL ACCOMPANY BOTH SYSTEMS.
HIGH SURF WILL CONTINUE ALONG THE COASTS OF ORANGE AND SAN DIEGO
COUNTIES THROUGH WEDNESDAY. SURF IS EXPECTED TO BE 8 TO 12 FEET
WITH SETS TO 15.
HORTON/MACKECHNIE
High Wind, San Bernardino County Mountains
- When
- December 16, 7:10 AM PST to 4:50 PM PST
- Where
- San Bernardino County Mountains forecast zone
- Measured
- 54 kt (62 mph)
- Injuries
- 1 direct, 0 indirect
- Property damage
- $350,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 34.841, -116.178 (the zone’s center; the record gives no point)
High Wind, San Diego County Coasts
- When
- December 16, 11:00 AM PST to 9:30 PM PST
- Where
- San Diego County Coasts forecast zone
- Measured
- 35 kt (40 mph)
- Property damage
- $250,000
- Reported by
- NEWSPAPER
- Coordinates
- 33.028, -116.770 (the zone’s center; the record gives no point)
High Wind, Apple and Yucca Valleys
- When
- December 16, 12:30 PM PST to 1:04 PM PST
- Where
- Apple and Yucca Valleys forecast zone
- Measured
- 68 kt (78 mph)
- Injuries
- 1 direct, 0 indirect
- Property damage
- $150,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 34.841, -116.178 (the zone’s center; the record gives no point)
Dust Storm, Apple and Yucca Valleys
- When
- December 16, 12:40 PM PST
- Where
- Apple and Yucca Valleys forecast zone
- Property damage
- $25,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 34.841, -116.178 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
- Dust Storm
- Blowing dust that reduced visibility to a quarter mile or less.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in California, December 16, 20023 deaths · 2 injured · $860,000 · 4 events
- High Wind and Strong Wind in California, December 16, 2002$810,000 · 91 kt wind · 4 events
- Heavy Snow in New York, December 16, 2002$30,000 · 3 events
- Winter Storm in Colorado, December 16 to 18, 200214 events
- Winter Storm in Utah, December 16 to 18, 200210 events
- Extreme Cold in Florida, December 16, 20025 events
- Heavy Snow in Idaho, December 16 to 17, 20025 events
- Winter Storm in Utah, December 16 to 18, 20024 events
- Flooding in California, December 16 to 17, 20023 events
- Dense Fog in Missouri, December 16, 20022 events
- Winter Storm in California, December 16 to 17, 20022 events
- Heavy Snow in Oregon, December 16 to 18, 20022 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5321878, 5321881, 5321879, 5321880.